Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A remark on the maximum principle and stochastic completeness

Authors: Stefano Pigola, Marco Rigoli and Alberto G. Setti
Journal: Proc. Amer. Math. Soc. 131 (2003), 1283-1288
MSC (2000): Primary 58J35; Secondary 58J65
Published electronically: July 26, 2002
MathSciNet review: 1948121
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the stochastic completeness of a Riemannian manifold $(M, \langle , \rangle)$is equivalent to the validity of a weak form of the Omori-Yau maximum principle. Some geometric applications of this result are also presented.

References [Enhancements On Off] (What's this?)

  • [A] R. Azencott, Behaviour of diffusion semi-groups at infinity, Bull. Soc. Math. France 102 (1974), 193-240. MR 50:8725
  • [CR] P. Collin and H. Rosenberg, Notes sur la démonstration de Nadirashvili des conjectures de Hadamard et Calabi-Yau, Bull. Sc. Math. 123 (1999), 563-575. MR 2000i:53011
  • [CX] Q. Chen and Y.L. Xin, A generalized maximum principle and its applications in geometry, Amer. J. Math. 114 (1992), 355-366. MR 93g:53054
  • [CY] S.Y. Cheng and S.T. Yau, Differential equations on Riemanninan manifolds and their geometric applications, Comm. Pure Appl. Math. 28 (1975), 333-354. MR 52:6608
  • [EK] J. Eells and S. Kobayashi, Problems in differential geometry. In Proc. of US-Japan Seminar on differential geometry, Kyoto (1965), 167-177.
  • [EL] J. Eells and L. Lemaire, Selected Topics in Harmonic Maps, CBMS n. 50, AMS, Providence, 1983. MR 85g:58030
  • [FC] D. Fischer-Colbrie, Some rigidity theorems for minimal submanifolds of the sphere, Acta Math. 145 (1980), 29-46. MR 82b:53078
  • [G] M.P. Gaffney, The conservation property of the heat equation on Riemannian manifolds, Comm. Pure Appl. Math. 12 (1959), 1-11. MR 21:892
  • [Gr1] A. Grigor'yan, On stochastically complete manifolds, Engl. Transl. Soviet Math. Dokl. 34 (1987), 310-313. MR 88a:58209
  • [Gr2] A. Grigor'yan, Bounded solutions of the Schrödinger equation on non-compact Riemannian manifolds, Engl. Transl. J. of Soviet Math. 51 (1990), 2340-2349. MR 90m:35050
  • [Gr3] A. Grigor'yan, Analytic and geometric background of recurrence and non-explosion of the Brownian motion on Riemannian manifolds, Bull. Amer. Math. Soc. 36 (1999), 135-249. MR 99k:58195
  • [GW] R. Greene and H.H. Wu, Function Theory on Manifolds Which Possess a Pole, Lecture Notes in Math. n. 699, Springer Verlag, Berlin, 1979 MR 81a:53002
  • [HM] D. Hoffman and W. Meeks, The strong halfspace theorem for minimal surfaces, Invent. Math. 101 (1990), 373-377. MR 92e:53010
  • [K] L. Karp, Differential inequalities on complete Riemannian manifolds and applications, Math. Ann. 272 (1985), 449-459. MR 87g:58119
  • [Ks] A. Kasue, Estimates for solutions of Poisson equations and their applications to submanifolds, Springer Lecture Notes in Mathematics 1090 (1984), 1-14. MR 86d:58118
  • [L] P. Li, Uniqueness of $L^{1}$ solutions for the Laplace equation and the heat equation on Riemannian manifolds, J. Diff. Geom. 20 (1984), 447-457. MR 86h:58133
  • [MY] N. Mok and S.T. Yau, Completeness of the Kähler-Einstein metric on bounded domains and the characterization of domains of holomorphy by curvature conditions, Proc. Symp. Pure Math. 39 (1983), 41-59. MR 85j:53068
  • [N] N.S. Nadirashvili, Hadamard's and Calabi-Yau's conjectures on negatively curved and minimal surfaces, Invent. Math. 126 (1996), 457-465. MR 98d:53014
  • [O] H. Omori, Isometric immersions of Riemannian manifolds, J. Math. Soc. Japan 19 (1967), 205-214. MR 35:6101
  • [R] H.L. Royden, The Ahlfors-Schwarz lemma in several complex variables, Comm. Math. Helv. 55 (1980), 547-558. MR 82i:32049
  • [RRS] A. Ratto, M. Rigoli and A.G. Setti, On the Omori-Yau maximum principle and its applications to differential equations and geometry, J. Funct. Anal. 134 (1995), 486-510. MR 96k:53062
  • [RRV] A. Ratto, M. Rigoli and L. Veron, Scalar curvature and conformal deformation of hyperbolic space, J. Funct. Anal. 121 (1994), 15-77. MR 95a:53062
  • [T] K. Takegoshi, A volume estimate for strong subharmonicity and maximum principle on complete Riemannian manifolds, Nagoya Math. J. 151 (1998), 25-36. MR 99i:53042
  • [Y1] S.T. Yau, On the heat kernel of a complete Riemannian manifold, J. Math. Pures Appl. 57 (1978), 191-201. MR 81b:58041
  • [Y2] S.T. Yau, Harmonic functions on complete Riemannian manifolds, Comm. Pure Appl. Math. 28 (1975), 201-228. MR 55:4042
  • [Y3] S.T. Yau, A general Schwarz lemma for Kähler manifolds, Amer. J. Math. 100 (1978), 197-203. MR 58:6370

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 58J35, 58J65

Retrieve articles in all journals with MSC (2000): 58J35, 58J65

Additional Information

Stefano Pigola
Affiliation: Dipartimento di Matematica, Università di Milano, via Saldini 50, I-20133 Milano, Italy

Marco Rigoli
Affiliation: Dipartimento di Scienze C.F.M., Università dell’Insubria - Como, via Valleggio 11, I-22100 Como, Italy

Alberto G. Setti
Affiliation: Dipartimento di Scienze C.F.M., Università dell’Insubria - Como, via Valleggio 11. I-22100 Como, Italy

Keywords: Maximum principle, stochastic completeness
Received by editor(s): January 3, 2001
Received by editor(s) in revised form: November 1, 2001
Published electronically: July 26, 2002
Dedicated: Dedicated to the memory of Franca Burrone Rigoli
Communicated by: Bennett Chow
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society